Format

Send to

Choose Destination
J Neurol. 2014 Jun;261(6):1170-7. doi: 10.1007/s00415-014-7325-8. Epub 2014 Apr 12.

Recurrence or rebound of clinical relapses after discontinuation of natalizumab therapy in highly active MS patients.

Author information

1
Danish Multiple Sclerosis Center, Department of Neurology, Rigshospitalet and University of Copenhagen, Copenhagen, Denmark, Per.Soelberg.Soerensen@regionh.dk.

Abstract

A number of studies have reported flare-up of multiple sclerosis (MS) disease activity after cessation of natalizumab, increasing to a level beyond the pre-natalizumab treatment level. Our aim was to describe the development in clinical disease activity following cessation of natalizumab therapy in a large unselected cohort of highly active patients. We studied 375 highly active patients who had suffered at least two significant relapses within 1 year or three relapses within 2 years, or had been treated with mitoxantrone for highly active disease. All patients had discontinued therapy with natalizumab after at least 24 weeks on therapy, and had been followed 3-12 months (mean 8.9 months) after cessation of natalizumab therapy. The annualised relapse rate before start of natalizumab therapy was 0.94 (95 % confidence interval [CI] 0.88-1.00), 0.47 (95 % CI 0.43-0.52) during natalizumab therapy, 0.63 (95 % CI 0.51-0.76) 1-6 months after natalizumab and 0.55 (95 % CI 0.42-0.70) 7-12 months after natalizumab. However, 83 (22 %) of the patients could be classified as showing rebound of relapses, defined as a higher individual relapse rate after cessation of natalizumab than before natalizumab. These patients had a higher annualised relapse rate during natalizumab therapy. For the whole patient group, the relapse rate after discontinuation did not exceed the pre-natalizumab relapse rate at any time, but 22 % of the patients showed rebound of relapses after discontinuation of natalizumab.

PMID:
24728334
DOI:
10.1007/s00415-014-7325-8
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center